clopen.solutions
OP-00512 Open

A strictly convex function on every simple manifold

Submit a result

Let $(M, g)$ be a smooth compact Riemannian manifold with boundary, of dimension $n \ge 3$, and assume it is simple: its boundary is strictly convex and any two points are joined by a unique geodesic, depending smoothly on its endpoints. For $\rho \in C^\infty(M; \mathbb{R})$ write $\operatorname{Hess}_g \rho(v, v) = g(\nabla_v \nabla \rho, v)$. Paternain, Salo, Uhlmann and Zhou showed that a compact manifold with strictly convex boundary carries a smooth function with positive definite Hessian if it is simply connected with nonpositive sectional curvature, or simply connected without focal points, or has nonnegative sectional curvature, and that a compact surface with strictly convex boundary carries one exactly when it is non-trapping, building on Betelú, Gulliver and Littman; in particular every simple surface does. Stefanov, Uhlmann and Vasy proved that, in dimension $n \ge 3$, a compact manifold with strictly convex boundary carrying such a function with $\partial M$ as a level set is lens rigid.

Problem. Must there exist $\rho \in C^\infty(M; \mathbb{R})$ and a constant $c > 0$ such that $$\operatorname{Hess}_g \rho(x)(v, v) \ge c\, g_x(v, v) \qquad \text{for every } x \in M,\ v \in T_xM?$$ No condition that $\rho$ be constant on the boundary is imposed.

Source: Asked by Ilmavirta and Monard (2019), §9, Open question 9 (whether simple manifolds of dimension at least three admit strictly convex foliations); noted as open by Paternain, Salo and Uhlmann (2023), §15.2, and by Ilmavirta, Saksala and Yan (2026), introduction; stated in this form by AIM — Open Applied Problems.

Imported from github.com/MColbrook/AIM.

Classification

Primary
DG — Differential Geometry
Secondary
AP
Keywords
AIM Open Applied Problems, boundary rigidity, simple manifolds, strictly convex functions

References

@book{paternain2023,
  author    = {Paternain, Gabriel P. and Salo, Mikko and Uhlmann, Gunther},
  title     = {Geometric Inverse Problems: With Emphasis on Two Dimensions},
  series    = {Cambridge Studies in Advanced Mathematics},
  volume    = {204},
  publisher = {Cambridge University Press},
  address   = {Cambridge},
  year      = {2023},
  doi       = {10.1017/9781009039901},
  note      = {\S 15.2},
}
@incollection{ilmavirta2019,
  author        = {Ilmavirta, Joonas and Monard, Fran{\c{c}}ois},
  title         = {Integral geometry on manifolds with boundary and applications},
  booktitle     = {The Radon Transform: The First 100 Years and Beyond},
  editor        = {Ramlau, Ronny and Scherzer, Otmar},
  series        = {Radon Ser. Comput. Appl. Math.},
  volume        = {22},
  publisher     = {De Gruyter},
  address       = {Berlin},
  year          = {2019},
  pages         = {43--114},
  doi           = {10.1515/9783110560855-004},
  eprint        = {1806.06088},
  archivePrefix = {arXiv},
  note          = {\S 9, Open question 9},
}
@misc{ilmavirta2026,
  author        = {Ilmavirta, Joonas and Saksala, Teemu and Yan, Lili},
  title         = {Rigidity of homogeneous {L}am{\'e} systems},
  year          = {2026},
  eprint        = {2602.08860},
  archivePrefix = {arXiv},
}
@article{paternain2019,
  author        = {Paternain, Gabriel P. and Salo, Mikko and Uhlmann, Gunther and Zhou, Hanming},
  title         = {The geodesic {X}-ray transform with matrix weights},
  journal       = {Amer. J. Math.},
  volume        = {141},
  number        = {6},
  year          = {2019},
  pages         = {1707--1750},
  doi           = {10.1353/ajm.2019.0045},
  eprint        = {1605.07894},
  archivePrefix = {arXiv},
}
@article{betelu2002,
  author  = {Betel{\'u}, Santiago and Gulliver, Robert and Littman, Walter},
  title   = {Boundary control of {PDE}s via curvature flows: the view from the boundary, {II}},
  journal = {Appl. Math. Optim.},
  volume  = {46},
  number  = {2},
  year    = {2002},
  pages   = {167--178},
  doi     = {10.1007/s00245-002-0742-6},
}
@article{stefanov2021,
  author        = {Stefanov, Plamen and Uhlmann, Gunther and Vasy, Andr{\'a}s},
  title         = {Local and global boundary rigidity and the geodesic {X}-ray transform in the normal gauge},
  journal       = {Ann. of Math. (2)},
  volume        = {194},
  number        = {1},
  year          = {2021},
  pages         = {1--95},
  doi           = {10.4007/annals.2021.194.1.1},
  eprint        = {1702.03638},
  archivePrefix = {arXiv},
}
@misc{aim-convex-function-on-simple-manifold,
  author       = {Brunton, Steve and Colbrook, Matthew J. and de Hoop, Maarten V. and Stepaniants, George and Townsend, Alex and Ward, Rachel},
  title        = {{A strictly convex function on every simple manifold}},
  howpublished = {AIM --- Open Applied Problems, GitHub repository},
  year         = {2026},
  url          = {https://github.com/MColbrook/AIM/blob/a153f469ee0ea64e876b2ad97c79d252c19a3e22/problems/069-convex-function-on-simple-manifold.md},
  note         = {Entry 069 at commit a153f46, 2026-10-13},
}

Citing this problem

This identifier is permanent. It will not change if the problem is solved, reclassified or withdrawn.

OP-00512, "A strictly convex function on every simple manifold", clopen.solutions.